Hey guys I've been struggling with this issue for a while now and no solution has presented itself, so I honestly have no idea what to do.
Basically my system is a Core Duo 1.66gHz dell e1505 laptop with an ATI Mobility Radeon x1400 inside it. I'm also using Windows Vista, but I've completely stripped it down. I looked at numerous guides on disabling unneccesary things in Vista and the only process that I have running in the background is the config for my Razer mouse. Now normally this card has no problems running world of warcraft.
For smooth gameplay I even have all the settings (save for draw distances and spell detail) on the lowest they can be. And the majority of the time this provides buttery smooth gameplay.
Recently however (I am unable to say when, I don't remember) my GPU has started acting oddly - the game will run smooth anywhere from 5-15 minutes depending on the type of place I'm in (crowded, desolate, etc) and will then within 30 seconds reduce itself to framerates so low that it appears as if I'm looking at a slideshow. This will continue for 2-5 minutes, and then go away. This will repeat indefinetely.
The reason for this issue is unknown to me but my theory was either the HDD messing up or the GPU overheating. I know the first case is not true because I upgraded from 1gb of ram to now 4gb of RAM. This is far more than enough yet the issue persists. My other theory was that the GPU is getting too hot, throttles itself back for a bit till it cools, then goes back to smooth play. I do not know if this is the case or not but I have no idea how to fix it if it is. My laptop lies on a flat open desk all day, I even hang it off a good 4 inches or so.
Is there any solution to this problem? Its started becoming a very very important issue for me because I raid and I NEED to have good, consistent performance for this game.
Thanks in advance, I really appreciate any advice.
P.S. Yes, this is a double post, I'm aware. Apologies, but there are probably people who look at the hardware forum and not the games forum and vice versa.